Our Eczema Story, Part 1: Our Battle with Eczema
The Rash That Would Not Heal
Just like any other first-time parents, we did everything we could to keep our little one safe and healthy. We breastfed, used lots of hand sanitizer, gave her sticky rice cereal and pureed carrots. So naturally, when she came down with her first sinus infection at 8 months old, we rushed her to the doctor’s office and brought her home with a bottle of yummy, pink antibiotics. Gold star! We got this.
Unfortunately, that first round of antibiotics was followed by the sudden appearance of a rash. The doctor said it may have been a reaction to that specific antibiotic. So with each subsequent sinus infection, we’d try this or that antibiotic hoping to find one that didn’t produce a rash. No luck.
In fact, that rash on the back of her poor little thighs just wouldn’t go away for anything. She was eventually put on a daily dose of Claritin for the sinus problem and prescribed a topical steroid cream to use “as needed” on her rash. We were told that the rash was called “eczema,” but the doctor was reassuring:
“Not to worry, she’ll probably outgrow it by age 3. Most kids do. Go easy on the soap. Keep it moisturized. She’ll be fine.”
Years went by.. We added more little people to our family and more eczema right along with them. It was a bother, but we had the magic cream. We managed.
But you know, by age 3 the eczema hadn’t gone away. It was just as bad as ever.
Our little girl was terribly itchy and uncomfortable. The doctor prescribed a more powerful cream.
The Dangers of Topical Steroid Cream
We began searching for answers… the dermatologist, the allergist…
We had her tested for food and environmental allergies, but these tests came back negative.
Nobody seemed to have a clue what was causing the eczema or why she hadn’t “grown out of it.”
Out of desperation, I began to research a bit on my own and found that eczema can be triggered by food sensitivities (Read here to find out the difference between food allergies and food sensitivities), but according to these specialists that was impossible:
“No such thing. We don’t know what’s causing her eczema,” they said, “but we DO know it doesn’t have anything to do with food.”
All the while her rash was escalating. It was painful. It was serious. The steroid cream no longer seemed to be helping at all.
Then I did something I’d never had the courage to do before. I looked up the risks and side-effects for topical steroid creams.
And I was HORRIFIED!
Here is a list of some of the possible side-effects I found associated with prolonged topical steroid use:
thinning and discoloration of the skin
permanent dilation of certain blood vessels
burn marks on skin
allergic contact dermatitis
raised blood pressure
liver and kidney damage
weakened immune system
adrenal gland suppression and/or eventually Cushing’s syndrome
Now this list on its own was not actually the cause of my hysteria.
We’ve all seen those ridiculous drug commercials promising all manner of future bliss, while rapidly reading off a list of dreadful side-effects. You know, the happy, young couple riding bikes along a wooded path as the voice over reads: “may cause upset stomach, indigestion, headache, heart attack, and sudden death…” I’ve always found ads like these to be somewhat amusing and assumed (like most other American viewers) that it was all a bunch of legal nonsense.
Surely they would never be allowed to sell a product that could actually kill you. Who would buy that?
So, no. It wasn’t the fact that there was a big, scary list of side-effects for this particular prescription drug, or that it was any worse than the lists pertaining to every other prescription drug. The cause of my distress was this: I was already beginning to see MANY of these symptoms developing in my child!
Needless to say, we immediately quit using the steroid cream.
And the following was -for sure- the worst thing that has ever happened to us as parents. Her eczema flared absolutely out of control!
It was to the point of…
Well, I’m just not going to tell you, okay? I just can’t even. It was serious.
I knew in my heart that quitting the cream was the right thing to do, but it was also incredibly frightening. Long after the fact, we learned this about topical steroid cream:
“As time passes, however, applying topical steroids results in less and less clearing. The original problem escalates as it spreads to other areas of the body. In the case of eczema, this “progression” is often mistaken for worsening eczema…
Topical Steroid Addiction (TSA)
The term “addiction” is used to describe a situation that includes both 1) increased tolerance to a given substance and 2) well-defined physiological symptoms upon withdrawal. “Topical Steroid Addiction” describes the origin of Red Skin Syndrome, in which the body develops tolerance to topical steroid therapy— requiring more of the drug to be used to achieve the previous therapeutic benefit, and causing the skin to “rebound” upon withdrawal. The medical term for becoming tolerant or resistant to treatment is “tachyphylaxis.”
The “rebound effect’ or “rebound phenomenon” is defined as the emergence or re-emergence of symptoms that were either absent or controlled while taking a medication, but appear when that same medication is discontinued, or reduced in dosage. In the case of re-emergence, the severity of the symptoms is often worse than pretreatment levels.” (Source)
The topical steroid cream that we’d been giving her “as needed” for YEARS was not only destroying her hormones, adrenals, and immune system…
IT WAS CAUSING MORE SEVERE ECZEMA!!!
What on earth?!
I had always assured myself,
It’s probably terrible, but the doctor says she needs it. There isn’t any other way. What else can we do?
I had blindly followed doctor’s orders and hoped for the best.
Friends, PLEASE! Don’t ever do that!
Doctors are taught to diagnose and treat with pharmaceuticals. And praise the Lord for that. We need them from time to time. We do. Doctors are so important, but they do not know everything! Not even close. And sometimes what they don’t know can hurt you!
In medical school, doctors are taught how to diagnose and treat with pharmaceutical drugs, but are not given complete information about how the drugs they prescribe might affect the rest of the body’s functions. They are not taught simple alternative measures to prevent many illnesses (gentler, less expensive – often more effective – food/herb/lifestyle based options.) Medical school is not about wellness! It’s about sickness! It’s about extremely harsh (and in my opinion, last resort) measures to keep us alive.
This is, of course, excepting those extraordinary doctors who go out of their way, sometimes putting their careers on the line to learn and practice these things without the approval of the pharmaceutical industry.
Everything is connected. You cannot treat just one part of the body. These quick and easy solutions come at such a high price! Please hear me. I wish we hadn’t had to learn this the hard way.
Just because your doctor doesn’t know of a better way, doesn’t mean there isn’t one.
What Causes Eczema???
So we panicked, we cried, we wished so badly that we’d never used a single drop of that hateful cream. We prayed to the Lord for His mercy and healing. Then we started searching and reading, “natural treatments for eczema,” “how to cure eczema,” “healing eczema.”
We tried everything. under. the. sun.
Lotions, potions, and baths of every description.
They didn’t work.
In most cases, they just aggravated it.
Everyone you know has a cure for eczema. I promise. Just try bringing it up in the grocery store check-out line. Now, it is possible that the cashier’s sister-in-law’s college roommate’s boyfriend’s next-door neighbor had some success with this ointment, or that the lady behind you once had a co-worker, who had a niece, who tried this awesome goat milk soap, or whatever, but no. This is not helpful.
Because here’s the thing: Eczema is not just an ouchie on your skin that needs some cream. It’s not even just a response to a certain food or environmental toxin. It is a symptom of intestinal permeability (leaky gut) and there just isn’t a cream for that. I hate to break it to you, but there is no magic bullet. None. And if you suppress symptoms (like we did) you’ll be sorry later.
So hard. I know.
But there is hope!
There is a way to help your body truly heal from eczema (and many other chronic conditions).
(Also, please note: I have found that many herbal salves and essential oil blends have powerful healing effects on the skin AFTER the offending triggers have been removed from the body and the true cause of inflammation – leaky gut – has been addressed. I absolutely recommend a high quality lavender essential oil, for instance, applied to a patch of eczema to clear it naturally over the course of several days IF you also recognize and remove the source of the problem. See more about this in my next post.)
Is your family battling eczema?
Have you tried steroid cream, only to regret it later?
Share your experience with us!
Pin it for Later
And as always friends, please remember that I’ve got kids sledding down the stairs on Costco boxes as I write to you…
So, if you think I’ve forgotten something important, have any questions or comments, or simply a bit of encouragement to share, please use the comments below, send me an email, or find us on Facebook.
I’d love to hear from you.